Minnesota, 2007

Hail and Damaging Wind in Minnesota, May 28, 2007

May 28, 2007 · NWS FGF · 4 events in 1 county or zone

By early evening, a weak surface low pressure area was located between Bismarck and Jamestown (ND), with a warm front arching northeast to Grafton (ND) and then toward the Upper and Lower Red Lakes in Minnesota. Thunderstorms produced some hail and strong winds north of the surface warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By early evening, a weak surface low pressure area was located between Bismarck and Jamestown (ND), with a warm front arching northeast to Grafton (ND) and then toward the Upper and Lower Red Lakes in Minnesota. Thunderstorms produced some hail and strong winds north of the surface warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 2:15 PM CST, 4 hours earlier.

Area forecast discussion, May 28, 2:15 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT MON MAY 28 2007

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. THE LATEST
SURFACE ANALYSIS HAS THE LOW PRESSURE SYSTEM CENTERED IN CENTRAL
SD...WITH A WARM FRONT EXTENDING THROUGH E ND AND W MN ALONG A
JMS-GFK-DTL LINE. WITH THE CAP STARTING ERODE IN SE ND AND BOTH FAR
AND GFK A COUPLE OF DEGREES FROM CONVECTIVE TEMPERATURES...
ANTICIPATE FAIRLY EXPLOSIVE CONVECTIVE DEVELOPMENT IN WARM
SECTOR/NEAR ALONG WARM FRONT EARLY THIS EVENING. WITH HIGH CAPE
VALUES NEAR 3000 J/KG...STORMS COULD QUICKLY GO SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES POSSIBLE.

AS THE LOW PRESSURE SYSTEM MOVES THROUGH CENTRAL AND NE ND TONIGHT
AND TUE...THUNDERSTORMS ARE EXPECTED TO CONTINUE...WITH THE THREAT
OF SEVERE AND HEAVY RAIN AS WELL CONTINUING. ON WED...500MB LOW
MOVES OUT INTO THE CENTRAL PLAINS...WITH A SURFACE LOW REFORMING IN
SD. THIS WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THE N PLAINS THROUGH THE MIDDLE PART OF THE WEEK.

.LONG TERM (FRI-MON)...A LINGERING UPPER LEVEL LOW IN A BLOCKING
PATTERN WILL BRING THE CHANCE FOR SHOWERS ON FRI/SAT...BEFORE A SLOW
DRYING TREND BY SUN. THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS BY NEXT MON AS THE ACTIVE WEATHER PATTERN CONTINUES.
TEMPS WILL BE NEAR TO SLIGHTLY BELOW NORMAL EARLY...TRENDING TOWARDS
NORMAL BY NEXT WEEKEND.

&&

.AVIATION...CLEARING IN THE WARM SECTOR HAS MOVED N...LEAVING MOST
OF THE AREA IN VFR CONDITIONS. ONCE THUNDERSTORMS DEVELOP IN E ND BY
LATE AFTERNOON...EXPECT CONVECTION TO AFFECT THE GFK TAF SITE
FIRST...THEN THE FAR SITE A BIT LATER THIS EVENING. THUNDER MAY
NOT MAKE IT TO BJI UNTIL LATE TONIGHT OR EVEN TUE. SOUTHERLY WINDS
WILL GUST OVER 30KT THROUGH AROUND 00Z AT FAR/GFK AHEAD OF THE COLD
FRONT...AND BECOME LIGHTER OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/DK
Hazardous weather outlook, May 28, 5:26 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT MON MAY 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS WILL MOVE THROUGH PORTIONS OF WEST CENTRAL
MINNESOTA EARLY THIS MORNING. THESE SHOWERS MAY BE ACCOMPANIED BY
A RUMBLE OR TWO OF THUNDER AND ARE ONLY EXPECTED TO BRING A TENTH
OF AN INCH OR LESS OF RAIN ALONG A LIDGERWOOD TO PARK RAPIDS
CORRIDOR. MORE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OVER
CENTRAL NORTH DAKOTA...WHICH MAY ALSO AFFECT AREAS WEST OF THE RED
RIVER VALLEY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS. AS WITH ANY SEVERE
THUNDERSTORM...AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORMS
THAT DO DEVELOP WEST OF THE RED RIVER VALLEY LATER THIS AFTERNOON
ARE EXPECTED TO DEVELOP ALONG A COLD FRONT. THUNDERSTORM CHANCES
ARE MUCH LOWER ALONG AND EAST OF VALLEY LATER TODAY.

BETTER CHANCES FOR THUNDERSTORMS WILL COME TONIGHT...AND THIS TIME
THE BEST FOCUS AREA IS EXPECTED TO BE FROM CENTRAL INTO EASTERN
NORTH DAKOTA. SOME OF THESE STORMS MAY ALSO BE SEVERE...WITH LARGE
HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...SOME OF THE
STORMS MAY TRAIN ACROSS THE SAME AREAS...BRINGING A POTENTIAL FOR
HEAVY RAIN. THE DEVILS LAKE REGION AND PORTIONS OF NORTHEAST NORTH
DAKOTA ARE STILL SATURATED FROM RECENT RAIN EVENTS...AND THESE
AREAS WILL HAVE TO BE MONITORED ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER ALONG AND EAST OF THE RED RIVER
VALLEY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

GODON

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kittson

When
May 28, 6:15 PM CST
Where
Kittson County, 2.82 mi ESE of Northcote
Measured
1 in hail
Reported by
Public
Coordinates
48.840, -96.940

Hail, Kittson

When
May 28, 6:15 PM CST
Where
Kittson County, 2.08 mi S of Northcote
Measured
0.75 in hail
Reported by
Public
Coordinates
48.820, -97.000

Thunderstorm Wind, Kittson

When
May 28, 6:15 PM CST
Where
Kittson County, 2.82 mi ESE of Northcote
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.840, -96.940

A possible microburst occurred at this location. Small trees and a flag pole were blown down and a few shingles were torn off a roof. A camper on jacks was tilted over.

Hail, Kittson

When
May 28, 6:35 PM CST to 6:45 PM CST
Where
Kittson County, 7.29 mi NE of Lancaster Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.955, -96.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35318, 35319, 35320, 35321.